Alert archive / North Dakota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 86, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 13, 2023, 4:25 PM CDT for Cass County, North Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 13, 2023, 4:25 PM CDT (21:25 UTC)
- Expired
- Jul 13, 2023, 5:00 PM CDT
- In force
- 35 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cass County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 66 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.4 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1287 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:31 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jul 13, 2:31 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 231 PM CDT Thu Jul 13 2023 .SHORT TERM...(This evening through Friday night) Issued at 231 PM CDT Thu Jul 13 2023 Convective strength and smoke tomorrow will be the main issues for the period. Large upper low over Hudson Bay continues to spin around, with several weak embedded vort max/shortwaves coming through the Northern Plains. While some Canadian wildfire smoke aloft has cut heating a bit, there has been enough to bring 1500 J/kg of ML CAPE to eastern ND. The effective bulk shear is 30-40 kts, which in theory would be good for supercells. However, so far convection that is firing across the northern Red River Valley into the Devils Lake Basin so far is multicell and not very organized, but there is some signs of more organized cells developing along the southern edge of current convection. HREF has some 30 to 40 percent probabilities of strong updraft helicity tracks across the Red River Valley in the next few hours. At this point, the messaging we have going isolated severe producing a few quarter sized hail reports or 60 mph winds seems reasonable as we get some cells pulsing upwards. With not a lot of upper support and no low level jet kicking in, think convection will quickly weaken after sunset. Northwesterly flow aloft will continue into tomorrow, with one of the shortwaves digging southeastward and pushing a cold front into our northern counties by afternoon. Some instability is possible out ahead of the cold front, but may be tempered by increasing smoke aloft and deep layer bulk shear is a bit lower. Think there will be some more scattered showers and thunderstorms developing tomorrow afternoon with peak heating, but not too impressed with severe chances at this point. The HRRR and to lesser extent RAP both have some of the wildfire smoke getting mixed down to the surface near the front tomorrow. Will continue to keep the smoke mention previous shifts have put in and air quality alert has been sent for our MN counties. The cold front will push the rest of the way through Friday night, with precip chances tapering off after sunset but at least some smoke lingering a bit longer. .LONG TERM...(Saturday through Thursday) Issued at 231 PM CDT Thu Jul 13 2023 -Smoke from wildfires may impact the region with airmass change behind the frontal boundary late Friday into the weekend. -Another batch of showers or storms are anticipated near the middle of next week as a stronger wave crosses the region. Predictability for potential severe weather is low, but general thunder can be expected at this time. For Saturday into Sunday: Northwest flow aloft will be the main feature to start the period as the upper level low remains entrenched near Hudson Bay. Expect some impulses to propagate through the flow, but rain chances will remain minimal, except near the Lake of the Woods region of Minnesota. By Tuesday, the low finally begins to push east as a vigorous short wave transits the ridge axis flattening it out. The accompanying surface system will begin crossing the region, and return flow will help increase low level moisture ahead of the system. Expect sufficient dynamics in place to help trigger showers and storms across the region. As the system exits across the Great Lakes, the upper ridge maintains its relative strength keeping high temperatures in the upper 70s to low 80s through the end of the period. Otherwise, as upper level disturbance propagate through the flow, precipitation chances continue through the end of the period. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1227 PM CDT Thu Jul 13 2023 VFR conditions for much of the period, with mid and high clouds the main ceilings. There will be some shower and thunderstorm development later this afternoon and evening, although there is still a lot of variation on where convection sets up and how strong it will be. For now just have VCSH or VCTS mention, not confident enough to put in prevailing. Convection pushes east by late evening, leaving VFR conditions and winds shifting to the west and northwest. There will be some Canadian wildfire smoke coming in late in the period as a cold front pushes down into the region, so have mention going but kept vis around 6SM for now. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...JR LONG TERM...Hopkins AVIATION...JR
Hazardous weather outlook, Jul 13, 4:23 AM CDT, 12 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 423 AM CDT Thu Jul 13 2023 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-140930- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 423 AM CDT Thu Jul 13 2023 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will be possible this afternoon and evening. Isolated severe thunderstorms may be possible in the afternoon and evening. Main threats will be hail up to quarter sized hail and wind gust up to 60 mph. There is a less than 5 percent chance of greater impacts of hail sized up to 2 inches and 70 mph wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Wild fire smoke may move into the region Friday behind a cold front. This may cause unhealthy air quality for sensitive groups. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jul 13, 3:28 PM CDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
328 PM CDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM Hail East Grand Forks 47.94N 97.01W
07/13/2023 M1.00 inch Polk MN Public
&&Special weather statement, Jul 13, 3:53 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
353 PM CDT Thu Jul 13 2023
NDZ028-029-038-132130-
Griggs ND-Steele ND-Barnes ND-
353 PM CDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of southeastern Griggs,
northeastern Barnes and southwestern Steele Counties through 430 PM
CDT...
At 353 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sibley, or 19 miles north of Valley City, moving southeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dazey, Luverne, Sibley and Pillsbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4729 9806 4724 9771 4717 9770 4701 9788
4718 9822
TIME...MOT...LOC 2053Z 300DEG 17KT 4720 9804
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
PerrouxLocal storm report, Jul 13, 3:56 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
356 PM CDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM Tstm Wnd Gst 2 E Mayville 47.50N 97.29W
07/13/2023 E59 MPH Traill ND Mesonet
NDAWN measurement.
&&
TTSpecial weather statement, Jul 13, 3:57 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
357 PM CDT Thu Jul 13 2023
MNZ001-013-014-132130-
Red Lake MN-Pennington MN-West Polk MN-
357 PM CDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of northwestern Red
Lake, north central Polk and western Pennington Counties through 430
PM CDT...
At 357 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dorothy, or 17 miles southwest of Thief River Falls, moving east at
40 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Thief River Falls, Red Lake Falls, Plummer, St. Hilaire, Dorothy,
Hazel and Wylie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4788 9598 4787 9657 4810 9664 4817 9618
4817 9607
TIME...MOT...LOC 2057Z 259DEG 34KT 4798 9649
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
LeeLocal storm report, Jul 13, 4:05 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
405 PM CDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM Hail Casselton 46.90N 97.21W
07/13/2023 E1.00 inch Cass ND Public
&&
TTSpecial weather statement, Jul 13, 4:17 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
417 PM CDT Thu Jul 13 2023
NDZ038-039-132145-
Barnes ND-Cass ND-
417 PM CDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of northwestern Cass
and northeastern Barnes Counties through 445 PM CDT...
At 417 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Page, or 18 miles northeast of Valley City, moving
southeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tower City, Page, Buffalo, Absaraka and Ayr.
This includes Interstate 94 in North Dakota between mile markers 308
and 321.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4708 9791 4722 9774 4707 9729 4678 9749
TIME...MOT...LOC 2117Z 299DEG 37KT 4706 9766
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
PerrouxThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 3:08 PM CDT | Special Weather Statement | FGF | Polk | 37 min |
| Jul 13, 3:18 PM CDT | Severe Thunderstorm Warning | FGF | Pennington, Polk, Red Lake | 42 min |
| Jul 13, 3:46 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 59 min |
| Jul 13, 3:57 PM CDT | Special Weather Statement | FGF | Pennington | 33 min |
| Jul 13, 4:03 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman, Polk | 42 min |
| Jul 13, 4:20 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Wilkin | 55 min |
| Jul 13, 4:26 PM CDT | Special Weather Statement | FGF | Pennington | 34 min |
| Jul 13, 4:39 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Mahnomen, Norman | 66 min |
| Jul 13, 4:46 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 59 min |
| Jul 13, 5:09 PM CDT | Special Weather Statement | FGF | Grant | 36 min |
| Jul 13, 5:15 PM CDT | Tornado Warning | FGF | Polk | 32 min |
| Jul 13, 5:22 PM CDT | Severe Thunderstorm Warning | FGF | Roseau | 68 min |
| Jul 13, 5:36 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 54 min |
| Jul 13, 5:40 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay | 65 min |
| Jul 13, 5:41 PM CDT | Special Weather Statement | FGF | Grant | 34 min |
| Jul 13, 6:14 PM CDT | Tornado Warning | FGF | Roseau | 46 min |
| Jul 13, 6:18 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 35 min |
| Jul 13, 6:59 PM CDT | Severe Thunderstorm Warning | FGF | Roseau | 46 min |
| Jul 13, 2:04 PM CDT | Special Weather Statement | FGF | Nelson | 26 min |
| Jul 13, 2:23 PM CDT | Special Weather Statement | FGF | Grand Forks | 37 min |
| Jul 13, 2:33 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Steele, Traill | 57 min |
| Jul 13, 2:44 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson, Steele | 46 min |
| Jul 13, 3:12 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Steele, Traill | 48 min |
| Jul 13, 3:16 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 44 min |
| Jul 13, 3:34 PM CDT | Severe Thunderstorm Warning | FGF | Steele, Traill | 56 min |
| Jul 13, 3:52 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 53 min |
| Jul 13, 3:53 PM CDT | Special Weather Statement | FGF | Barnes | 37 min |
| Jul 13, 4:17 PM CDT | Special Weather Statement | FGF | Cass | 28 min |
| Jul 13, 5:32 PM CDT | Special Weather Statement | FGF | Richland | 28 min |
| Jul 13, 5:57 PM CDT | Special Weather Statement | FGF | Richland | 33 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.